Breast Cancer Community
Anyone on Effexor for hot flashes from Raloxifene?
About This Community:

This patient support community is for discussions relating to breast cancer, biopsy, genetics, chemotherapy, hormone therapy, lumps, lumpectomy, lymph node dissection, lymphedema, mammograms, mastectomy, radiation therapy, reconstruction, and self exams.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Anyone on Effexor for hot flashes from Raloxifene?

ADH found on stereotactic biopsy, which led to surgical biopsy.  LCIS found.  Oncologist opinion that since I am 62, and have been on Prempro for 11 yrs that HRT may have contributed to LCIS, because although LCIS is found in women my age, it is usually found in younger women.  Just finished weaninf off the Prempro.  Having sweats and flashes, but not as bad as I thought it would be.  I am supposed to start Raloxifene.  This may cause hot flashes.  If severe enough, dr will rx Effexor to treat flashes.  I have been reading such negative information about the side effects of Effexor, and even worse, the are withdrawal symptoms if you have to get off of it.  Is there anyone reading this that actually had to take effexor along with Raloxifene?  If so, could you tell me please if you had a good, or bad experience?  Thank you for any input.  
Related Discussions
13 Comments
Blank
25201_tn?1255584436
No personal experience here with taking these med.s but keep in mind that no medication exists that doesn't carry with it various side effects. Not everyone will experience these to a degree that would be sufficient to stop the drug. Have a serious discussion with your Oncologist and weigh the benefits against the side effects and risks. You may not have much of a problem at all but you would have to try them to know this for sure.    Kindest regards ....
Blank
326352_tn?1310997895
I took Effexor for a year and a half after starting Tamoxifen.  It was a horrible drug to get on and even bigger bugger to get off.  HOWEVER, it helped with the mood swings.  Cannot say it did much for the flashing... a major side effect is SWEATING.  So instead of flashing, it was a constant heat.  I've been off for about a year, the hot flashes have subsided to rare occassions.  One bad side-effect of Effexor is "lack of emotion".  Seriously, I had gone from crying/mad/happy to nothing.  You could tell me something bad and it would be like a sunny day all the time.  

It's a good drug if your symptoms warrant taking it.  It is very difficult (but not impossible) to wean off of.  It helped me when I needed it and when I realized that the side-effects were overcoming the help, I got off the drug.

Good luck to you!  Hopefully you may not need anything more than the Raloxifene.  Some women don't have any side-effects from this drug.
Blank
Avatar_f_tn
Thanks for your caring responses.  Just wanting to know what I might encounter.  Like you say, everyone is different.  Preparing for the worst and hoping for the best.  As always, thanks for your support.  Best wishes.
Blank
Avatar_f_tn
I am taking Effexor XR and it has been a lifesaver for me.  I am on Arimidex and was having hot flashes and was depressed after breast cancer treatment.  I had been on it before and stopped taking it without any problem.  I know everybody is different.  It sure helped me!!!

05cats
Blank
Avatar_f_tn
Thanks, needed to hear something positive.  Will be starting Raloxifene soon.  
Blank
Avatar_n_tn
I took Effexor XR for 2 years along with my Tamoxifen, It really did decrease my hot flashes and also some of my down moments.  Effexor XR  you have to make sure you do not miss a dose, it is a very strong antidepressant. I would start crying and couldn't stop,could not figure it out until I realized it was the medicine. So I weaned myself off with the help of my doctor.
Blank
Avatar_n_tn
I took Effexor XR for 2 years along with my Tamoxifen, It really did decrease my hot flashes and also some of my down moments.  Effexor XR  you have to make sure you do not miss a dose, it is a very strong antidepressant. I would start crying and couldn't stop,could not figure it out until I realized it was the medicine. So I weaned myself off with the help of my doctor.
Blank
Avatar_n_tn
I took Effexor XR for 2 years along with my Tamoxifen, It really did decrease my hot flashes and also some of my down moments.  Effexor XR  you have to make sure you do not miss a dose, it is a very strong antidepressant. I would start crying and couldn't stop,could not figure it out until I realized it was the medicine. So I weaned myself off with the help of my doctor.
Blank
Avatar_f_tn
Thank you.  So did you mean that you missed a dose (or doses) and realized crying was from missing your dose?  If you don't mind my asking, what happened with the flashes when you weaned off the Effexor?  Did you keep taking Tamox?
Blank
962875_tn?1314213636
This is a late entry, but if it's not relevant to you, it may offer some ideas for someone else...

I hope Effexor is working out okay for you, if you ended up trying it.

If not, there are other antidepressants you could try, such as Celexa or Lexapro, which also tend to have less severe discontinuation symptoms. . (Do not use Prozac or Paxil, and possibly Zoloft, as there is concern that they may interfere with the effectiveness of Tamoxifen.)

A recent study also suggested that for those needing a non-HRT aid to hot flashes, accupuncture may provide moderate relief.



Blank
Avatar_f_tn
Thanks.  Not too late. Have not started Effexor yet because I'm still getting hot flashes due to stopping the Prempro.  It's been 4 mos.  Interesting finding.  Had mammogram after 4 mos off the prempro.  No calcs, but remarkable said radiologist was that my cysts all had shrunk or disappeared in the 6 mos since last mammogram.  Also less density.  So I feel comfortable waiting for the flashes to settle down before trying the Raloxifene and if needed, Effexor.  Dr also gave me a back-up prescr for Clonidine, which she says is good for flashes.  I'm going to ask her about Celexa and Lexapro in lieu of Effexor.  I don't want to take any of that cr*p.  I always seem to get the bad side effects from any meds I try.  The only bad thing about waiting to start the Evista is that I have already jumped from osteopenia to osteoporosis.  Thanks for the info.
Blank
962875_tn?1314213636
Since you're not a big fan of meds, accupuncture definitely could be something to try.

A study presented to the 2008 annual meeting of the American Soc. for Therapeutic  Radiation and Oncology reported that in a comparison study, in BC patients, of accupuncture to Effexor, accupuncture was rated as effective as Effexor, with no side effects, and provided additional benefits such as an increased sense of wellbeing and more energy.
Blank
Avatar_f_tn
I think I will look into accupuncture.  It might even be something I would want to try now.  Thanks again.
Blank
Continue discussion Blank
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Breast Cancer Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
This is Driving Your Emotional Eati...
Jul 02 by Roger Gould, M.D.Blank
5856747_tn?1403352282
Blank
Sleep Apnoea
Jun 28 by Andrew John Rynne, MDBlank
Top Breast Cancer Answerers
25201_tn?1255584436
Blank
japdip
587083_tn?1327123862
Blank
zouzi
Avatar_f_tn
Blank
ncmichigan
Willis, MI